Minnesota, 2014Damaging Winds in Minnesota, May 31, 2014
May 31, 2014 · NWS MPX · 3 events in 2 counties and zones
A complex of thunderstorms that developed across southern Minnesota during the evening of May 31st, became severe as a small bow segment developed near Milaca and Princeton, and produced damaging winds. Large trees were blown down near Princeton, Milaca and Bock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across southern Minnesota during the evening of May 31st, became severe as a small bow segment developed near Milaca and Princeton, and produced damaging winds. Large trees were blown down near Princeton, Milaca and Bock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 6:48 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 31, 6:48 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 PM CDT SAT MAY 31 2014
.MESOSCALE DISCUSSION...
ISSUED AT 748 PM CDT SAT MAY 31 2014
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA WILL
CONTINUE THROUGH THE EVENING AS A SHORT WAVE LIFTS NORTHEAST INTO
NORTHERN MINNESOTA. IT WILL LAY A BOUNDARY OUT FROM NORTHERN WI TO
SOUTHWESTERN MN OVERNIGHT. STRONG MOISTURE TRANSPORT AT 850 MB ON
A STRENGTHENING LLJ WILL PROVIDE ENOUGH FORCING AND MOISTURE TO
KEEP THE SUPPLY OF SHOWERS AND THUNDERSTORMS GOING. CORFIDI VECTORS
WILL BE LIGHT...LESS THAN 10 KT...WITH PW VALUES OF 1.8 INCHES OR
200 PERCENT ABOVE NORMAL. THE BOUNDARY WILL HELP FOCUS CONVECTION
A BIT MORE THAN EARLIER TODAY AND CONCERN IS INCREASING THAT
CORRIDORS OF SEVERAL INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS
OF CENTRAL/SOUTHERN MN AND WESTERN WI SOUTH OF THE EXISTING FLASH
FLOOD WATCH.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CDT SAT MAY 31 2014
MCV IN SOUTH DAKOTA MOVING NE. THIS WILL SET OFF MORE STORMS THIS
EVENING ACROSS MUCH OF THE AREA THAT PICKED UP HEAVY RAIN THIS
MORNING. STORMS PRODUCED LOCALIZED HEAVY RAINFALL OF TWO TO THREE
INCHES. WITH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES AND SLOW
MOVING STORMS...THERE SHOULD BE SOME LOCATIONS THAT PICK UP ANOTHER
TWO TO THREE INCHES LATE THIS AFTERNOON AND EVENING...AND COULD BE A
FEW ISOLATED REPORTS GREATER THAN THAT. FLASH FLOOD WATCH NECESSARY
FROM WEST CENTRAL INTO CENTRAL MINNESOTA.
TRAILING LOBE OF ENERGY EXTENDING INTO CENTRAL NEBRASKA WILL ENTER
SW MN THIS EVENING...AND STORMS ARE STILL A GOOD BET LATE TONIGHT IN
MINNESOTA AND INTO WESTERN WISCONSIN SUNDAY MORNING. ELEVATED
INSTABILITY AND MOISTURE TRANSPORT REMAIN IMPRESSIVE THROUGH ABOUT
15Z SUNDAY. ONCE THE STORMS EXIT...IT WILL TAKE MUCH OF THE DAY
SUNDAY TO DESTABILIZE BEFORE MORE STORMS ARE POSSIBLE SUNDAY
AFTERNOON...ESPECIALLY IN SW MN. THUS WILL HAVE THE HIGHEST POPS IN
THE SOUTHWEST TOMORROW AFTERNOON. THERE IS AN OUTSIDE CHANCE FOR
SOME SEVERE WEATHER SUNDAY AFTERNOON BUT THE BETTER CHANCE LOOKS
FARTHER SOUTHWEST.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 348 PM CDT SAT MAY 31 2014
BY SUNDAY NIGHT THE SURFACE TROUGH/COLD FRONT WILL EXTEND FROM
WESTERN MINNESOTA...ACROSS THE CENTRAL PLAINS AND DOWN THROUGH THE
OK/TX PANHANDLE. IN THE SUNDAY NIGHT TO MONDAY MORNING TIME
FRAME...THE FOCUS WILL CONTINUE TO BE ON HEAVY RAIN AND POTENTIAL
FOR FLASH FLOODING. GUIDANCE STILL KEEPING PWATS AROUND 1.5" AND AS
HIGH AS 1.75" /WELL ABOVE NORMAL FOR THIS TIME OF YEAR/. LATEST
NAM/GFS/ECMWF IN REASONABLY GOOD AGREEMENT IN TAKING THE SURFACE LOW
FROM MN INTO UPPER MI ON MONDAY DRAGGING THE AFOREMENTIONED A COLD
FRONT THROUGH THE AREA. THE INSTABILITY IS GOOD THROUGH THIS TIME
FRAME BUT THE DEEP LAYER SHEAR REMAINS WEAK WITH 0-6KM SHEAR AROUND
20KT. SO AGAIN...THERE IS A LIMITED SEVERE THREAT BUT THE CONTINUED
THREAT FOR HEAVY RAIN. BY MONDAY NIGHT...DRIER AIR WILL SPREAD INTO
THE FORECAST AREA AS THE SURFACE LOW PULLS UP INTO CANADA. COOLER
CYCLONIC FLOW ALOFT EXPECTED TO GIVE A CHANCE FOR ISOLATED TO
SCATTERED SHOWERS THROUGH THE DAY ON MONDAY. THERE WILL BE LIMITED
CHANCES FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY AS DRIER AND
COOLER AIR ENTERS THE MN/WI. BOTH GFS AND ECMWF ARE SUGGESTING
ANOTHER SYSTEM PASSING THROUGH THE AREA ON WEDNESDAY INTO EARLY
THURSDAY NEXT WEEK WITH INCREASED CHANCES FOR STORMS. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH THE WEEKEND WITH COOLER AIR INTO
THE MIDDLE OF NEXT WEEK. OVERALL...SURFACE HIGH SHOULD KEEP COOLER
AIR MASS AND PRECIP-FREE PERIODS THROUGH THE SECOND HALF OF NEXT
WEEK WITH A MORE ACTIVE PATTERN A STATE OR TWO TO THE SOUTH AND WEST
OF THE FORECAST AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 748 PM CDT SAT MAY 31 2014
NUMEROUS THUNDERSTORMS ARE ONGOING THIS EVENING ACROSS MN AND WRN
WI. A WAVE THAT IS KICKING THIS ACTIVITY OFF WILL LIFT NORTHEAST
INTO NORTHERN MN OVERNIGHT WITH A BOUNDARY STALLING ACROSS SRN WI
AND WRN WI. THIS WILL KEEP SCATTERED TS GOING FOR MUCH OF THE
OVERNIGHT INTO EARLY SUNDAY FOR JUST ABOUT ALL TAF SITES EXCEPT
AXN AND STC. CONDITIONS WILL DETERIORATE LATE TONIGHT AND SUNDAY
MORNING WITH MVFR AND POSSIBLY IFR CIGS IN VERY MOIST LOW LEVELS.
MIXING WILL BRING A QUICK IMPROVEMENT BACK TO VFR LATE SUNDAY
MORNING. ADDITIONAL SCATTERED STORMS COULD FIRE DURING THE
AFTERNOON.
KMSP...SCATTERED SHOWERS AND STORMS WILL CONTINUE THROUGH EARLY
SUNDAY. MAINLY VFR EXPECTED...EXCEPT IN MORE INTENSE STORMS AND
FOR A PERIOD BETWEEN ABOUT 09-16Z WHEN LOWER CIGS MOVE IN.
/OUTLOOK FOR KMSP/
MON...OCCASIONAL SHRA/TSRA. PERIODS OF MVFR AND BRIEF IFR CONDS
EXPECTED WITH HEAVIER SHRA/TSRA. WINDS S ARND 10 KTS.
TUE...MVFR POSSIBLE WITH SCHC TSRA EARLY...THEN VFR. WIND WNW
10-15 KTS.
WED...VFR WITH CHC TSRA. WIND E 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ044-045-048>070-
073>078.
FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR MNZ041>043-047.
WI...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WIZ014>016-023>028.
&&
MESOSCALE...BORGHOFF
SHORT TERM...TDK/CLF
LONG TERM...CLF
AVIATION...BORGHOFFHazardous weather outlook, May 31, 7:22 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT SAT MAY 31 2014
MNZ041>045-047>070-073>078-WIZ014>016-023>028-020130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
822 PM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND EARLY SUNDAY. SCATTERED
TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. THE PRIMARY CONCERN
WITH ANY STRONGER STORM WILL BE HEAVY RAIN. SLOW STORM MOTION
PRODUCING CONTINUAL HEAVY RAIN COMBINED WITH SOGGY SOIL CONDITIONS
MAY PRODUCE QUICK STREAM RISES AND HIGH AMOUNTS OF RUNOFF IN URBAN
AREAS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE
STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND
MONDAY...WITH A CHANCE OF THUNDERSTORMS ALSO POSSIBLE FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT
HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT
THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN LEADING TO
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT
FLOODING REPORTS WOULD BE APPRECIATED.
MNZ082>085-091>093-020130-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
822 PM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. THE PRIMARY
CONCERN WITH ANY STRONGER STORM WILL BE HEAVY RAIN. SLOW STORM
MOTION PRODUCING CONTINUAL HEAVY RAIN COMBINED WITH SOGGY SOIL
CONDITIONS MAY PRODUCE QUICK STREAM RISES AND HIGH AMOUNTS OF
RUNOFF IN URBAN AREAS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE
STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND
MONDAY...WITH A CHANCE OF THUNDERSTORMS ALSO POSSIBLE FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT
HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT
THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN LEADING TO
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT
FLOODING REPORTS WOULD BE APPRECIATED.
BORGHOFF
In the hours before
Special weather statement, May 31, 3:10 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT SAT MAY 31 2014
MNZ060-061-312300-
ANOKA-HENNEPIN-
410 PM CDT SAT MAY 31 2014
...URBAN AND SMALL STREAM FLOODING IS LIKELY IN AND NEAR THE MAPLE
GROVE AND COON RAPIDS AREA...
AT 400 PM...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
URBAN AND SMALL STREAM FLOODING...WITH MINOR STREET FLOODING ALREADY
REPORTED IN THE BROOKLYN PARK AND COON RAPIDS AREA. SINCE 3
PM...RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WERE OBSERVED IN THE
AREA...WITH ANOTHER HALF INCH TO ONE INCH OF RAIN LIKELY THROUGH 5
PM AS ADDITIONAL STORMS MOVE UP FROM THE SOUTH.
PEOPLE IN NORTHERN HENNEPIN AND SOUTHERN ANOKA COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY AND EXERCISE APPROPRIATE
CAUTION. IN PARTICULAR..THOSE WITH INTERESTS ALONG ELM CREEK SHOULD
WATCH FOR RAPIDLY RISING WATERS WITH THE CREEK.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.
MPG
Local storm report, May 31, 3:19 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN MAPLE PLAIN 45.01N 93.66W
05/31/2014 M1.64 INCH HENNEPIN MN TRAINED SPOTTER
MEASURED SINCE 200 PM.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 3:35 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM LIGHTNING 2 WSW HAM LAKE 45.25N 93.24W
05/31/2014 ANOKA MN BROADCAST MEDIA
*** 1 INJ ***
PERSON STRUCK BY LIGHTNING. CONDITION OF THE
PERSON IS UNKNOWN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 7:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD 5 WNW MEIRE GROVE 45.66N 94.95W
05/31/2014 STEARNS MN LAW ENFORCEMENT
FLOODING WAS REPORTED ALONG US-71 SOUTH OF
SAUK CENTRE. TO THIS POINT THE ROAD REMAINS
OPEN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 7:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 3 W MELROSE 45.68N 94.87W
05/31/2014 STEARNS MN TRAINED SPOTTER
WATER FLOWING OVER COUNTY ROAD 4 NEAR THE
SAUK RIVER.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 7:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN CLEARWATER 45.41N 94.04W
05/31/2014 M1.00 INCH WRIGHT MN TRAINED SPOTTER
1 INCH OF RAIN IN 20 MINUTES
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThunderstorm Wind, Sherburne
- When
- May 31, 7:50 PM CST
- Where
- Sherburne County, 0.84 mi SE of Princeton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -93.590
A large 2.5 foot wide tree was snapped in half, along with two 30-40 feet tall trees uprooted just southeast of Princeton.
Thunderstorm Wind, Mille Lacs
- When
- May 31, 7:52 PM CST
- Where
- Mille Lacs County, 1.19 mi NE of Princeton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.580, -93.580
Numerous trees were blown down just north of Princeton.
Thunderstorm Wind, Mille Lacs
- When
- May 31, 7:55 PM CST
- Where
- Mille Lacs County, 2.05 mi WSW of Bock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -93.590
Large trees were blown down, some over one foot in diameter, between Milaca and Bock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
- Waterspouts in South Atlantic Coastal Waters, May 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510160, 510161, 509532.